Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2004, 11:51 AM MST for Coconino County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 11:51 AM MST (18:51 UTC)
- Expired
- Aug 18, 2004, 12:15 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 181851 SVRFGZ AZC005-181915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1149 AM MST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 1215 PM MST * AT 1138 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED ABOUT 17 MILES EAST OF FLAGSTAFF...NORTH OF I-40 AND SOUTH OF LEUPP ROAD...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANGELL BY NOON MST LAT...LON 3535 11136 3517 11139 3513 11111 3534 11110 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 AM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 18, 9:15 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 915 AM MST WED AUG 18 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP TODAY DURING THE LATE MORNING AND AFTERNOON HOURS OVER NORTHERN ARIZONA. ON THURSDAY...A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHEAST ARIZONA WITH A CHANCE FOR STRONG THUNDERSTORMS. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE ELSEWHERE ON THURSDAY AS DRIER AIR FILTERS IN FROM THE NORTHWEST. A STORM SYSTEM WILL DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF NEXT WEEK BRINGING BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS TO THE NORTHLAND. && .DISCUSSION...NORTHERN ARIZONA IS UNDER A NORTHWEST FLOW TODAY ON THE SOUTHWEST SIDE OF AN UPPER LOW OVER NORTHEAST UTAH. PRECIPITABLE WATER VALUES CONTINUE A SLOW DECLINE AS THE AIR TO OUR NORTHWEST IS SLIGHTLY DRIER. HOWEVER...THIS IS BEING OFFSET BY COOLER THAN AVERAGE TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES. AN AREA OF SHOWERS AND THUNDERSTORMS MOVED INTO FAR NORTHERN COCONINO COUNTY EARLY THIS MORNING INDICATING UPPER LEVEL SUPPORT FROM THE TROUGH. THESE SHOWERS ARE DISSIPATING AND SHOULD HAVE LITTLE EFFECT ON CONVECTION LATER TODAY. EXPECTING ANOTHER ACTIVE AFTERNOON WITH MODIFIED CAPE VALUES AT KFGZ NEAR 800 J/KG. DEEP LAYER MOISTURE OVER SOUTHERN YAVAPAI COUNTY IS LESS THAN YESTERDAY...AND THIS MAY DECREASE THE CHANCE OF A REPEAT OF YESTERDAYS FLOODING RAINS IN THAT AREA. HOWEVER...STEERING FLOW FROM THE NORTHWEST POINTS TO THE POSSIBILITY OF TRAINING STORMS AGAIN OVER THE NW/SE ORIENTED MTN RANGES OF YAVAPAI COUNTY. POP GRIDS FOR THIS AFTERNOON LOOK GOOD WITH 30-40 PERCENT ALL AREAS. TROUGH AXIS WILL MOVE ACROSS FAR NORTHERN AND NORTHEASTERN AZ LATE TONIGHT THROUGH THURSDAY. THUS WILL LEAVE POPS IN OVERNIGHT IN THESE AREAS. SPEED AND DIRECTIONAL SHEAR PROFILES NEAR THE 4-CORNERS THURSDAY AFTERNOON SUGGEST POSSIBILITY OF ORGANIZED STORMS WITH ISOLATED SEVERE. FRIDAY THROUGH SUNDAY WILL SHOW A DRYING TREND AS A DRIER SOUTHWEST FLOW DEVELOPS. WE WILL RETAIN VERY LOW POPS FOR THIS PERIOD FROM THE RIM NORTHWARD AS MID LEVEL TEMPERATURES REMAIN BELOW AVERAGE FOR THIS TIME OF YEAR. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST WED AUG 18 2004 AZZ004>018-037>040-191400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON THURSDAY. THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:29 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
| Aug 18, 11:33 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Aug 18, 1:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 24 min |
| Aug 18, 1:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 34 min |
| Aug 18, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 28 min |
| Aug 18, 1:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 22 min |
| Aug 18, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 18, 2:05 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Aug 18, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Aug 18, 2:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 15 min |
| Aug 18, 2:52 PM MST | Tornado Warning | FGZ | Coconino, Yavapai | 23 min |
| Aug 18, 3:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Aug 18, 4:07 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 23 min |
| Aug 18, 4:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.